Alabama, 2011

Strong Wind in Alabama, February 7, 2011

February 7, 2011 · NWS TAE · 1 event in 1 county or zone

Strong gradient winds gusting to around 45 mph behind a cold front caused a few trees to blow down on roads. A motorist ran into one of the trees near Highway 27 and County Road 223.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Strong gradient winds gusting to around 45 mph behind a cold front caused a few trees to blow down on roads. A motorist ran into one of the trees near Highway 27 and County Road 223. The motorist was hospitalized. The monetary damage figure provided is a rough estimate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 7, 3:48 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Feb 7, 3:48 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EST MON FEB 7 2011

.SYNOPSIS...COMPLEX PATTERN CONTINUES ACROSS THE SOUTHEAST THIS
AFTERNOON. WARM FRONTAL BOUNDARY ASSOCIATED WITH A SURFACE LOW IS
ANALYZED ACROSS NORTH CENTRAL FLORIDA THIS AFTERNOON. A COLD FRONT
EXTENDS ACROSS THE NORTH CENTRAL GULF COAST...INDICATING THE LEADING
EDGE OF MUCH COOLER AND DRIER AIR. THE POSITION OF THIS COLD FRONT
AT 19 UTC SHOWS UP VERY WELL IN THE VISIBLE IMAGERY WITH A ROPE
CLOUD EVIDENT FROM NEAR KPNS SOUTHWARD INTO THE GULF.

VAPOR IMAGERY SHOWS THE LARGE TROF SWINGING INTO THE SOUTHEAST. THIS
ENERGETIC FEATURE LED TO WIDESPREAD AREAS OF RAIN ACROSS THE REGION
TODAY. WITH THE TROF-TYPE PATTERN TO REMAIN IN PLACE ACROSS THE
EASTERN CONUS THROUGH THE SHORT TERM PERIOD...EXPECT AN OVERALL FAST
AND SOMEWHAT UNSETTLED WEATHER PATTERN TO CONTINUE.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT).
MODEL GUIDANCE IS NOT IN VERY GOOD AGREEMENT THIS CYCLE...ESPECIALLY
BEYOND ABOUT 24 HOURS. WHILE THE OVERALL PATTERN THROUGH THE FIRST
48 HOURS IS WELL HANDLED...VARIATIONS IN SURFACE CONDITIONS ARE
CAUSING DIFFERENCES IN THE TEMPERATURE FORECAST FOR TUESDAY NIGHT.
CONFIDENCE IN THE FORECAST DECREASES MARKEDLY BY WEDNESDAY NIGHT AS
THE NAM/GFS/EURO ALL OFFER DIFFERENT SOLUTIONS WITH THE SAME SYSTEM.

AS THE COLD FRONT MOVES THROUGH THE REGION THIS EVENING...SHOULD SEE
RAIN CHANCES DIMINISH WEST TO EAST. WITH SHOWERS OCCURRING RIGHT
ALONG THE FRONTAL BOUNDARY...DO NOT EXPECT TO SEE A LONG DURATION OF
RAIN WITH THE FRONT. WITH ONLY A NARROW LINE OF SHOWERS...WILL OPT
FOR A FORECAST A LITTLE BIT BELOW GUIDANCE VALUES. FOR
TEMPERATURES...LOW STRATUS IS EXPECTED TO OVERSPREAD THE REGION
BEHIND THE COLD FRONT. SINCE THE MAGNITUDE OF COLD ADVECTION BEHIND
THIS BOUNDARY IS NOT EXPECTED TO BE ESPECIALLY STRONG...FEEL THE
INCREASED CLOUDS AND STRONG WINDS POINT TO A HIGHER TEMP
FORECAST...MORE IN LINE WITH THE MET GUIDANCE AS THE GFS-BASED MAV
REMAINS ON THE COLDER SIDE OF THE ENVELOPE.

TUESDAY...IF THERE IS ANY AGREEMENT IN THE MODELS WITH THE
FORECAST...IT'S HERE. HIGH PRESSURE WILL BUILD ACROSS THE OHIO RIVER
VALLEY. WITH COLD ADVECTION CONTINUING INTO TUESDAY TEMPERATURES
WILL STRUGGLE TO GET MUCH WARMER THAN THE LOWER 50S IN MANY AREAS.

TUESDAY NIGHT...WITH THE RELATIVELY FAST PATTERN AND THE RIDGE OF
HIGH PRESSURE REMAINING CENTERED ACROSS THE OHIO RIVER
VALLEY...EXPECT WINDS TO REMAIN UP AROUND 5 KTS OR SO THROUGHOUT THE
NIGHT. THIS WILL SIGNIFICANTLY LIMIT THE WIDESPREAD FREEZE POTENTIAL
ACROSS THE REGION. MOREOVER...THE FACT THAT WINDS WILL BE VEERING
QUICKLY FROM NW TO NE IS ALSO A LIMITING FACTOR. SINCE THE BULK OF
THE GUIDANCE IS BELOW FREEZING...WILL SHOW A LIGHT FREEZE...BUT STAY
ON THE WARMER SIDE OF THE GUIDANCE ENVELOPE. THIS RESULTS IN A
FORECAST THAT IS CLOSELY BLENDED BETWEEN PERSISTENCE AND THE MET
GUIDANCE...DISCOUNTING COMPLETELY THE COLDER MAV SOLUTION.

WEDNESDAY/WEDNESDAY NIGHT...A TRANSITIONAL DAY AS THE HIGH PRESSURE
OVER THE OHIO RIVER VALLEY SHIFTS EASTWARD AND THE NEXT STORM SYSTEM
DROPS OUT OF THE PLAINS. THE TIMING AND TRACK OF THIS SYSTEM
INCOMING WEDNESDAY NIGHT IS HIGHLY SUSPECT. THE NAM SOLUTION TENDS
TO BE ON THE WARMER (MORE NORTHERN) SIDE OF THE GUIDANCE...WHILE THE
GFS IS THE COOLER OF THE GUIDANCE VALUES...MORE ON THE SOUTHERN
SIDE. THE EURO OPTS FOR MORE OF A COMPROMISE SOLUTION...BUT WITH
THIS TYPE SYSTEM...TRACK AND INTENSITY OF THE SURFACE LOW IS QUITE
IMPORTANT. A STRONGER SURFACE LOW DEVELOPING IN THE NORTHERN GULF
WOULD RAPIDLY INCREASE LOW LEVEL WARM ADVECTION...RESULTING IN A
MUCH WARMER FORECAST...AND MORE PRECIPITATION. A WEAKER...MORE
DEPRESSED WAVE LIKE THE GFS IS SHOWING SHUNTED TO THE SOUTH WOULD
FAVOR FASTER ARRIVAL OF COOLER AIR FROM THE NORTHWEST...AND LIGHTER
PRECIPITATION. WITH THE LACK OF ANY AVAILABLE CONSISTENCY OR
AGREEMENT IN THE MODELS...WILL FAVOR A PERSISTENCE FORECAST WEIGHTED
A LITTLE CLOSER TO THE NAM...SINCE THE EURO SURFACE PATTERN IS
CLOSER TO THE NAM THAN THE GFS. AS EMPHASIZED EARLIER...THIS PORTION
OF THE FORECAST IS MUCH LOWER CONFIDENCE THAN NORMAL.

.LONG TERM...(THURSDAY THROUGH SUNDAY).
ON THURSDAY....SHORTWAVE EXITS EWD WITH MID-UPPER FLOW BECOMING
LARGELY ZONAL BY THURS EVE. SURFACE LOW MOVES ENE ACROSS LOCAL
WATERS AND EXITS INTO WRN ATLC DRAGGING THE COLD FRONT ACROSS THURS
EVE-NIGHT WITH COLDER AND DRIER AIR IN ITS WAKE. IT APPEARS
(ESPECIALLY WITH LATEST EURO LOW FURTHER SOUTH) THAT THE RAIN WILL
MOVE OUT BEFORE IT GETS COLD ENOUGH THU NIGHT FOR NON-LIQUID PRECIP
ACROSS NW MOST COUNTIES...BUT IT MAY END UP BEING CLOSE ENOUGH THAT
THIS WILL NEED TO BE WATCHED. ANOTHER TROUGH...ALBEIT MOISTURE
STARVED...MOVES ACROSS FRI-FRI NIGHT. IN ITS WAKE...STRONG DEEP
LAYER RIDGING PRECEDED BY NW STEERING FLOW BUILDS IN. BY SUN
EVE...RIDGE AXIS OVERHEAD. SO EXTENDED PERIOD WILL BE COLDER AND
DRIER THAN NORMAL.

WILL START PERIOD WITH LOW-MID SCT POPS WED NIGHT-THURS. WITH LOW
FURTHER SOUTH WILL DROP ISOLD TSTMS OVER WATERS. THEN...NIL POPS
REST OF PERIOD. MIN TEMPS COMMENCE WED NIGHT NEAR CLIMO (INLAND MIN
CLIMO AVG 41 DEGREES). IN WAKE OF FRONT...MINS DROP TO AROUND 5
DEGREES BELOW CLIMO THURS NIGHT AND TEN DEGREES BELOW FRI NIGHT. A
LIGHT FREEZE IS POSSIBLE FOR PORTIONS OF AREA THURS NIGHT WITH A
WIDESPREAD LIGHT FREEZE MORE LIKELY ON FRI NIGHT. TEMPS RISE TO
ABOUT FIVE DEGREES BELOW CLIMO SAT NIGHT UP TO AROUND CLIMO SUN
NIGHT. MAX TEMPS ON THURS AND FRI ARE AROUND 5 TO 7 DEGREES BELOW
NORMAL (INLAND MAX CLIMO AROUND 65 DEGREES)...RISING TO A FEW
DEGREES BELOW CLIMO ON SAT UP TO AROUND CLIMO ON SUN.

&&

.AVIATION...COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA THIS
EVENING. MAIN AREA OF STEADY RAIN HAS NOW EXITED EAST OF
KVLD...HOWEVER A SECOND ROUND OF BRIEF SHOWERS AND STORMS HAS
DEVELOPED AND WILL CROSS THE REGION JUST AHEAD OF THE COLD FRONT
OVER THE NEXT SEVERAL HOURS. CONDITIONS WILL BE VARIABLE THROUGH THE
MUCH OF THE OVERNIGHT... BETWEEN VFR AND IFR AT ALL
TERMINALS...HOWEVER THE MOST PREDOMINATE CONDITIONS SEEN UPSTREAM
BEHIND THE FRONT IS IN THE MVFR CATEGORY. LATE TONIGHT...AND EARLY
TUESDAY VFR CONDITIONS WILL RETURN TO ALL TERMINALS AS THE BACK EDGE
OF THE CLOUD SHIELD PASSES THROUGH THE REGION. VFR CONDITIONS WILL
THEN PREVAIL THROUGH THE DAYLIGHT HOURS OF TUESDAY.

&&

.MARINE...SOLID SCA EVENT LIKELY TO BEGIN IN THE NEXT HOUR OR TWO.
WINDS BEHIND THE COLD FRONT ARE SUSTAINED AROUND 25 KTS WITH GUSTS
NEAR GALE FORCE. EXPECT SCA CONDITIONS TO REACH THE EASTERN LEGS BY
03Z TUESDAY AND CONTINUE THROUGH ABOUT 15Z. SINCE THIS EVENT WILL BE
A SHORT DURATION...SHOULD SEE SEAS OFFSHORE ONLY BUILDING TO NEAR 8
FEET. WITH HIGH PRESSURE RETURNING BY TUESDAY AFTERNOON...EXPECT
CONDITIONS TO REMAIN LIGHT UNTIL THE NEXT SYSTEM ENTERS THE MARINE
AREA ON THURSDAY. AS PREVIOUSLY NOTED...THE FORECAST FROM THURSDAY
AND BEYOND IS HIGHLY DEPENDENT ON THE TRACK AND INTENSITY OF THIS
SYSTEM...AND IT IS TOO EARLY TO CONFIDENTLY SAY WHETHER CAUTIONARY
OR ADVISORY CONDITIONS WILL BE POSSIBLE.

&&

.FIRE WEATHER...AFTER A GOOD SOAKING RAIN...A COLD FRONT WILL CROSS
THE AREA THIS EVENING. ONE MORE BRIEF ROUND OF SHOWERS AND STORMS
ALONG THE FRONT IS LIKELY THIS EVENING...AND THEN CONDITIONS WILL
BEGIN TO DRY OUT. MUCH DRIER CONDITIONS ARE EXPECTED FOR TUESDAY AND
WEDNESDAY. SEVERAL HOURS OF NEAR CRITICAL LEVELS OF RELATIVE
HUMIDITY ARE EXPECTED TUESDAY AFTERNOON AND AGAIN WEDNESDAY
AFTERNOON ACROSS PORTIONS OF NORTH FLORIDA. AT THIS TIME FORECAST
CONDITIONS DO NOT QUITE REACH RED FLAG CRITERIA FOR TUESDAY...BUT
THE SITUATION WILL NEED TO BE MONITORED CLOSELY. THE NEXT CHANCE OF
RAINFALL WILL COME WEDNESDAY NIGHT INTO EARLY THURSDAY AS A WEAK
SYSTEM PASSES TO OUR SOUTH. THERE REMAINS SOME QUESTION AS TO HOW
QUICKLY THIS SYSTEM WILL DEPART DURING THURSDAY AND FRIDAY...BUT
CONFIDENCE IS HIGH IN DRY CONDITIONS RETURNING TO THE REGION BY THE
UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   39  54  30  60  39 /  40   0   0   0  20
PANAMA CITY   35  53  37  57  41 /  20   0   0   0  30
DOTHAN        33  51  32  56  37 /  20   0   0  10  30
ALBANY        35  51  30  57  38 /  30   0   0  10  30
VALDOSTA      38  54  32  63  41 /  50   0   0   0  20
CROSS CITY    39  55  31  65  42 /  50   0   0   0  20
APALACHICOLA  37  55  35  57  45 /  30   0   0   0  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
     TUESDAY FROM APALACHICOLA TO THE SUWANNEE RIVER ENTRANCE OUT TO
     60 NAUTICAL MILES.

     SMALL CRAFT ADVISORY UNTIL 10 AM EST TUESDAY FROM DESTIN TO
     APALACHICOLA OUT TO 60 NAUTICAL MILES.

&&

LONG TERM...BLOCK
AVIATION/FIRE WEATHER...MROCZKA
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Feb 7, 4:24 AM EST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 AM EST MON FEB 7 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-080930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
424 AM EST MON FEB 7 2011 /324 AM CST MON FEB 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
RAIN IS EXPECTED DURING MUCH OF THE DAY...BUT WILL END QUICKLY
FROM WEST TO EAST TONIGHT AS A COLD FRONT MOVES THROUGH THE
REGION. THE ATMOSPHERE IS NOT VERY UNSTABLE...SO ANY
THUNDERSTORMS THAT DEVELOP TODAY WILL LIKELY BE LIMITED TO OVER
THE GULF OF MEXICO. RAINFALL AMOUNTS WILL RANGE FROM ABOUT HALF AN
INCH IN SOUTH GEORGIA AND ALABAMA...TO AN INCH AND A HALF ACROSS
NORTH FLORIDA. ISOLATED AMOUNTS UP TO THREE INCHES ARE POSSIBLE IN
NORTH FLORIDA...BUT WIDESPREAD FLOODING IS NOT EXPECTED. SMALL
CRAFT ADVISORY CONDITIONS ARE LIKELY TONIGHT AFTER THE COLD FRONT
PASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A COOL AIRMASS WILL BE IN PLACE BY TUESDAY MORNING. HOWEVER...BREEZY
CONDITIONS WILL LIKELY PREVENT FREEZING TEMPERATURES. A LIGHT
FREEZE IS POSSIBLE IN THE NORMALLY COLDEST INLAND LOCATIONS (AWAY
FROM THE CITIES) WEDNESDAY MORNING. ANOTHER COLD FRONT WILL MOVE
THROUGH THE REGION WEDNESDAY NIGHT THROUGH THURSDAY...BRINGING A
CHANCE OF RAIN. COOLER AND DRIER WEATHER IS EXPECTED FRIDAY AND
SATURDAY...FOLLOWED BY A GRADUAL WARMING TREND BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Dale

When
February 7, 9:30 PM EST
Where
Dale forecast zone
Measured
40 kt (46 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

A few trees were blown down on roads countywide. The tree down near Highway 27 and County Road 223 caused an injury when a motorist ran into it. The motorist was hospitalized.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281736.